Lightning, Tishomingo
- When
- August 15, 2:00 PM CST
- Where
- Tishomingo County, 1.24 mi NW of Burnsville
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.845, -88.333
A lightning strike produced a fire that destroyed a house near Burnsville.
An upper level disturbance moved through North Mississippi during the evening of August 15th, 2008. Showers and thunderstorms developed in association with the disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved through North Mississippi during the evening of August 15th, 2008. Showers and thunderstorms developed in association with the disturbance. Some storms became severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 15, 9:50 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1050 AM CDT FRI AUG 15 2008 .UPDATE... AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING. THIS TREND WILL CONTINUE THROUGH THE REST OF THE MORNING AND INTO THE AFTERNOON HOURS ACROSS AREAS NORTH OF INTERSTATE 40 INCLUDING MOST OF WEST TENNESSEE. HIGH TEMPERATURES WERE SLIGHTLY LOWERED IN THESE AREAS WHERE CONVECTION AND CLOUD COVER WILL KEEP TEMPERATURES IN THE 70S TO LOWER 80S TODAY. SOUTH OF INTERSTATE 40...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS THE UPPER LEVEL SHORTWAVE MOVES ACROSS THE AREA. SOME STORMS MAY APPROACH STRONG LEVELS. HOWEVER...WITH CIRRUS CLOUDS INCREASING OVER THE AREA...HIGH TEMPERATURES MAY HAVE A HARD TIME REACHING THE CONVECTIVE TEMPERATURE OF MID 80S WITH EXCEPTION OF POSSIBLY NORTHEAST MISSISSIPPI. ALSO...REMOVED THE PATCHY FOG FROM THE FORECAST AS VISIBILITIES HAVE IMPROVED AS HIGH CLOUDS CONTINUE TO INCREASE ACROSS THE MIDSOUTH. && .PREV DISCUSSION... /ISSUED 445 AM CDT FRI AUG 15 2008/ DISCUSSION... THE FORECAST CHALLENGE OF THE DAY IS RAIN CHANCES TODAY. LATEST MODELS WERE IN FAIR TO DECENT AGREEMENT THROUGH MONDAY...THEN DIVERGED CONSIDERABLY...MAINLY WITH THE PLACEMENT OF AN UPPER LOW OVER THE CENTRAL U.S. NEXT WEEK. USED A BLEND OF MODEL DATA...GENERALLY STICKING CLOSE TO THE GFS MODEL THROUGH THE WEEKEND...THEN A MIXTURE OF THE GFS/ECMWF/CANADIAN GEM MODELS. THE ONLY NOTICEABLE CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER RAIN CHANCES TONIGHT AND SATURDAY OVER THE AREA WITH A QUICKER ARRIVAL OF DRIER AIR FROM THE NORTH. AT 430 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...SHOWERS AND A FEW THUNDERSTORMS WERE MOVING INTO NE AR AND MO BOOTHEEL AS A LOW PRESSURE DISTURBANCE OVER NW AR WAS APPROACHING THE AREA. TEMPERATURES RANGED FROM 62 AT SAVANNAH TN TO 80 AT MEMPHIS TN. SKIES WERE MOSTLY CLOUDY NORTH OF INTERSTATE 40 AND MOSTLY CLEAR SOUTH. PATCHY FOG LOWERING VISIBILITIES TO LESS THAN 3 MILES WAS REPORTED AT SEVERAL LOCATIONS SOUTH OF INTERSTATE 40. THIS MORNING...THINK AREAS NORTH OF INTERSTATE 40 WILL BE AFFECTED BY SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WHERE MOISTURE CONVERGENCE AROUND 700 MB WILL BE BEST. KEPT RAIN CHANCES IN THE LIKELY...60 TO 70 PERCENT CATEGORY...IN THESE AREAS. GENERALLY BELIEVE RAINFALL AMOUNTS WILL BE LIGHT AND LESS THAN 0.50 INCH IN MOST LOCATIONS. AREAS SOUTH OF INTERSTATE 40 WILL REMAIN MAINLY DRY WITH PATCHY FOG DISSIPATING BY 9 AM CDT. THIS AFTERNOON...THINK SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF INTERSTATE 40 WHERE CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S WILL BE REACHED THANKS TO A GOOD AMOUNT OF MORNING SUN. ADDED MENTION OF STRONG STORMS IN THE HWO OVER MUCH OF NORTH MS WHERE THE AIR WILL BE MOST UNSTABLE...LIFTED INDICES -3 TO -6 AND SBCAPES 1500 TO 2500 J/KG. GUSTY WINDS...HEAVY DOWNPOURS...AND SMALL HAIL ARE THE MAIN HAZARDS. CANNOT RULE OUT A STRAY SEVERE STORM. NORTH OF INTERSTATE 40...CLOUDS WILL KEEP THE AIR COOL AND STABLE...SO THINK RAIN COVERAGE WILL BE LESS. RAINFALL AMOUNTS WILL GENERALLY BE 0.25 INCH OR LESS WITH HEAVIER ISOLATED AMOUNTS PERHAPS UP TO AROUND 1 INCH OVER NORTH MS. AS FOR TEMPERATURES TODAY...THE 00Z MAV GUIDANCE APPEARED TO BE ON TRACK WITH HIGHS IN THE 80S...COOLER NORTH WITH CLOUDS AND HEAVIER MORNING RAIN AND WARMER SOUTH WITH MORNING SUN. TONIGHT...THINK MOSTLY CLOUDY SKIES AND MAINLY DRY CONDITIONS WILL PREVAIL. KEPT A SLIGHT CHANCE OF SHOWERS AND STORMS AS MOISTURE WILL BE SLOW TO DEPART. ALSO...LATEST MODELS FORECAST ANOTHER WEAK LOW PRESSURE DISTURBANCE/SHORT WAVE ROTATING INTO THE AREA FROM THE NORTH WHICH MAY PRODUCE ENOUGH LIFT TO CAUSE A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP. WITH SOME CLEARING POSSIBLE LATE NORTH OF INTERSTATE 40...FOG DEVELOPMENT MAY BE A CONCERN... BUT LEFT OUT OF FORECAST FOR NOW WITH LOW CONFIDENCE. LOWS WILL MAINLY BE IN THE 60S. SATURDAY THROUGH MONDAY...UNSEASONABLY DRY AIR WITH BELOW NORMAL TEMPERATURES CAN BE EXPECTED UNDER MOSTLY CLEAR SKIES. KEPT 20 PERCENT CHANCE OF SHOWERS/STORMS SATURDAY SOUTH OF A HELENA AR TO TUPELO MS LINE WHERE MOISTURE WILL BE SLOWEST TO DEPART. OTHERWISE...PLEASANT CONDITIONS FOR MID AUGUST CAN BE EXPECTED WITH SURFACE DEWPOINTS FALLING INTO THE 50S. HIGHS WILL BE IN THE UPPER 80S AND LOWER 90S WHILE LOWS WILL RANGE FROM THE MID/UPPER 50S IN COOL RURAL LOCATIONS OF WEST TN TO UPPER 60S AT MEMPHIS. RECORD LOWS MONDAY MORNING AT JACKSON TN AND TUPELO MS...57 AND 60 SET IN 1992 RESPECTIVELY...MAY BE IN JEOPARDY. MONDAY NIGHT THROUGH THURSDAY...DID NOT MAKE BIG CHANGES TO THIS PART OF THE FORECAST WITH LONG TERM MODELS IN DISAGREEMENT... MAINLY WITH THE HANDLING OF AN UPPER LOW TO OUR WEST AND UPPER LEVEL RIDGE DEVELOPING TO OUR EAST. USED A COMPROMISE BETWEEN THE COOLER/WET GFS AND HOT/DRY ECMWF MODELS. TEMPERATURES WILL LIKELY RETURN TO NORMAL...IF NOT ABOVE NORMAL BY THE MIDDLE OF THE WEEK. HEAVY RAINFALL POTENTIAL APPEARS TO BE RATHER LOW AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... MEM 86 69 88 66 / 50 20 10 0 MKL 83 63 87 57 / 50 20 0 0 JBR 80 64 88 60 / 60 20 0 0 TUP 90 66 88 63 / 40 20 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KNS/MBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 413 AM CDT FRI AUG 15 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 413 AM CDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE BETWEEN 11 AM AND 7 PM CDT SOUTH OF A FORREST CITY ARKANSAS TO SOUTHHAVEN MISSISSIPPI TO IUKA MISSISSIPPI LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 137 PM CDT FRI AUG 15 2008 MSZ004-005-151915- ALCORN MS-TIPPAH MS- 137 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI... EAST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF KOSSUTH AT 137 PM CDT. THE STORM WAS NEARLY STATIONARY. PEOPLE IN ALCORN AND TIPPAH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 1 SE EGYPT 35.86N 90.94W
08/15/2008 CRAIGHEAD AR EMERGENCY MNGR
WATER OVER HIGHWAY 91
&&
PWBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT FRI AUG 15 2008 TNZ050-152030- HAYWOOD TN- 253 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF DANCYVILLE AT 253 PM CDT...MOVING SOUTHEAST AT 22 MPH. PEOPLE IN HAYWOOD COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
A lightning strike produced a fire that destroyed a house near Burnsville.
Straight line winds blew trees and power lines down in Coffeeville.
Straight line winds blew trees down on Highway 25 and Harmony Road, south of Amory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133848, 130630, 130627.